My 8 yr old son has ADHD and is going backwards

Nan - posted on 10/03/2011 ( 5 moms have responded )

5

0

1

I am at a loss... My 8 yr old adopted son was diagnosed at age 5 with ADHD, He is on Methylin 10 mg in the morning, and 5mg at lunchtime. we also give him .1 mg clonidine at bedtime. He started showing impulsive behaviors in Kindergarden, IE: Not staying seated, running out of classroom, disrupting class etc, in 1st grade he started to accelerate on the medication prescribed but after christmas break started to slide downhill. He has gone through summer school and is now in 2nd grade with no real change. He is not disruptive in class, just sits like a zombie for the 1st couple of hours, we have changed his medication dosages and the teachers have said when we go to the lower dosage he is a wild man again. I am very concerned due to the fact that he does his homework here at home one on one with me and aces it but then goes to school and fails the very thing that we had been working on at home. He is in special education classroom couple hrs a day at school and also has a IEP specifically assigned to him all day long. I am scared for him both socially and academically because now the kids are also starting to tease him even though the teachers say no they are not. any suggestions on where to turn or what to do next? I also have a 27 yr old son and a 25 yr old daughter and 6 grandchildren that are all healthy and thriving. We adopted our lil guy (which is actually our nephew) due to him being neglected and malnutritioned from birth. He was on the verge of brittle bone disease when we adopted him and has flourished physically although he is still small.

MOST HELPFUL POSTS

Charmaine - posted on 10/03/2011

12

10

2

I am an ADD Mom, I have lived and just tried to "deal" with my own ADD all of my life. Both of my brothers have ADD and so do both of my children, 2 boys, 13 and 8 yrs old. Maybe the medication he is on is not the right medication for him. He should not be like a zombie, but should just be able to focus better. Also, some of his behaviours could be a result of problems socially. I'm sure he feels alienated from his peers because he is not like them. It is hard for a child in school with ADHD. My advice is to go back to the doctor and tell him the medication needs to be changed. Also, why isn't he on a time release med?

Katherine - posted on 10/03/2011

65,420

232

5193

Maybe get him a tutor. There has to be a reason he is doing well at home and not in school. Also maybe he needs a TA? I don't know if they provide those, but if he is in an IEP program I would think so.
Maybe he also needs to see a behavioral therapist to work on his school behavior, and I would talk to his doctor about his meds. What happens when he is on higher dosages?

5 Comments

View replies by

Nan - posted on 10/03/2011

5

0

1

Thanks Charmaine... I went to the bookstore also today and have been reading up a storm LOL I am almost positive he has other issues going on.. he shows signs of ausbergers (sp) but when they tested him at school they said he did not but I am just not sure this test was accurate... Your right he is very intelligent , and I do need to get with the Dr again and insist that we try every avenue available because he keeps saying that the school will have to adjust to my peanuts learning disabilities but if he is on the wrong medication how can that really be productive?? Thanks again, It just really helps to have someone to talk to about this that understands :)

Charmaine - posted on 10/03/2011

12

10

2

Nan
By the way, I want to commend you for taking your nephew in. You must be a wonderful caring person. I was also adopted, and feel my adoptive parents are angels! Thank you for that. I am Canadian, so our healthcare system is completely different from yours. Not sure what title 19 means, but I am assuming it is what your medical coverage will and will not pay for? Also, just from doing my own research at home, I have read that children with ADHD/ADD often have other issues that come along with it. The fact that your nephew came to you so neglected and in such poor health makes me wonder if he may have other developmental problems as well. His childhood development has very likely been affected. There is a lot of information here on the internet to read. Look up the medication he is on and what are the side effects etc. Look up and read any threads you find written by people with ADD/ADHD, in order to try to understand what its like for him. A classroom setting for a child with ADD/ADHD is very stressful. It is impossible to focus when every little noise distracts you. The teachers don't seem to understand you, and are constantly telling you to "pay attention" and "stay on task". Your peers think your strange because the impulsiveness makes it impossible for you to think before you speak, so at times you may blurt out stupid things. It takes forever to complete your work because every time you are distracted by anything (which is everything), it takes you so much time to refocus yourself. Time means nothing to people with ADD/ADHD, so time management is a huge issue. Also organization is next to impossible, so your desk is so messy, that when you are asked to pull out this text or that homework sheet, half the lesson is over by the time you find it!!
You end up not caring about school, because you feel like you can't do it!! studies have shown that most children/adults with ADD/ADHD are actually highly intelligent people. He just needs the right medication to help him shine!!

Nan - posted on 10/03/2011

5

0

1

Thank you Katherine and Charmaine for responding. He has a TA all the time. As far as his medication I was layed off and this is the medication that title 19 will approve for him. I assumed this was time release medication...I know very little about this but can see I need to get up to speed quickly!!

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms